Alert archive / Iowa / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 216, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 20, 2003, 11:00 AM CDT for Buena Vista County, Iowa. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2003, 11:00 AM CDT (16:00 UTC)
- Expired
- Jul 20, 2003, 11:30 AM CDT
- In force
- 30 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Buena Vista County, IA
The radar
The Des Moines radar (KDMX), 157 km from the middle of the area, began a volume at 16:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 20, 6:45 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 4.0 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1371 J/kg
- Mixed-layer CIN
- -314 J/kg
- Mixed-layer LCL
- 1243 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 201600 SVRFSD IAC021-201630- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 1100 AM CDT SUN JUL 20 2003 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BUENA VISTA COUNTY IN NORTHWEST IOWA * UNTIL 1130 AM CDT * AT 1100 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 10 MILES SOUTHWEST OF STORM LAKE TO 7 MILES SOUTH OF MARATHON...OR FROM 7 MILES SOUTHWEST OF ALTA TO 11 MILES NORTH OF NEWELL...MOVING SOUTHEAST AT 35 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... LAKESIDE AROUND 1105 AM CDT NEWELL AROUND 1115 AM CDT THIS WARNING EXTENDS THE EARLIER WARNING FOR THE COUNTY. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 58 MPH...LARGE HAIL...HEAVY RAINS AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 4258 9539 4288 9499 4258 9496 4257 9515 $$ BCW
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 10:00 AM CDT, 1 hour earlier.
Area forecast discussion, Jul 20, 10:00 AM CDT, 1 hour before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 1000 AM CDT SUN JUL 20 2003 IN WARNING MODE FOR SEVERE STORMS OVER SW MN AND NW IOWA. THIS ACTIVITY COVERED WELL WITH WATCH AND IN ZFP/GRIDS. GOING FORECAST IN GOOD SHAPE WITH LITTLE CHANGE EXPECTED FOR NOW WITH FOCUS ON CONVECTIVE STORMS. .FSD...NONE GH
Hazardous weather outlook, Jul 20, 4:57 AM CDT, 6 hours 3 minutes before
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003- 012>014-020>022-031-032-NEZ013-014-211200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 457 AM CDT SUN JUL 20 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... LOW PRESSURE AND AN ASSOCIATED COLD FRONT WILL MOVE FROM NORTHERN SOUTH DAKOTA EARLY TODAY...THROUGH SOUTHERN MINNESOTA AND NORTHWEST IOWA LATE THIS AFTERNOON AND EARLY EVENING. SCATTERED THUNDERSTORMS...SOME POSSIBLY SEVERE...WILL BE ASSOCIATED WITH THIS SYSTEM...ESPECIALLY FROM SOUTHWEST MINNESOTA TO NORTHWEST IOWA. THE BEST CHANCE OF SEVERE WILL BE IN SOUTHWEST MINNESOTA THIS MORNING...AND IN NORTHWEST IOWA THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE THIS MORNING FROM EAST CENTRAL SOUTH DAKOTA TO SOUTHWEST MINNESOTA...AND IN NORTHWEST IOWA AFTER 10 AM. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. RSR
In the hours before
Local storm report, Jul 20, 9:39 AM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
939 AM CDT SUN JUL 20 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0935 AM HOSPERS IA 50 MPH TSTM GUST
07/20/03 SIOUX REPORTED BY STORM
SPOTTER.Local storm report, Jul 20, 9:40 AM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
940 AM CDT SUN JUL 20 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0935 AM HOSPERS IA 1 INCH HAIL
07/20/03 SIOUXLocal storm report, Jul 20, 10:27 AM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1027 AM CDT SUN JUL 20 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1014 AM 5 SSW PAULLINA IA .88 INCH HAIL
07/20/03 OBRIEN REPORTED BY STORM
SPOTTER.Local storm report, Jul 20, 10:41 AM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1041 AM CDT SUN JUL 20 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1038 AM CHEROKEE IA .75 INCH HAIL
07/20/03 CHEROKEE REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Jul 20, 10:42 AM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1042 AM CDT SUN JUL 20 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0910 AM BOYDEN IA 1 INCH HAIL
07/20/03 SIOUX REPORTED BY STORM
SPOTTER.Local storm report, Jul 20, 10:51 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1051 AM CDT SUN JUL 20 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1040 AM AURELIA IA .88 INCH HAIL
07/20/03 CHEROKEE REPORTED BY STORM
SPOTTER.The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 9:22 AM CDT | Severe Thunderstorm Warning | FSD | O'Brien | 38 min |
| Jul 20, 9:41 AM CDT | Severe Thunderstorm Warning | FSD | O'Brien, Sioux | 34 min |
| Jul 20, 10:08 AM CDT | Severe Thunderstorm Warning | FSD | Cherokee, O'Brien, Plymouth, Sioux | 22 min |
| Jul 20, 10:09 AM CDT | Severe Thunderstorm Warning | FSD | Cherokee, Plymouth | 36 min |
| Jul 20, 10:29 AM CDT | Severe Thunderstorm Warning | FSD | Buena Vista, Cherokee | 31 min |
| Jul 20, 11:57 AM CDT | Severe Thunderstorm Warning | FSD | Lyon, Osceola | 33 min |
| Jul 20, 5:36 PM CDT | Severe Thunderstorm Warning | FSD | Plymouth | 39 min |
| Jul 20, 6:09 PM CDT | Severe Thunderstorm Warning | FSD | Woodbury | 51 min |
| Jul 20, 6:15 PM CDT | Severe Thunderstorm Warning | FSD | Plymouth | 30 min |
| Jul 20, 6:21 PM CDT | Tornado Warning | FSD | Woodbury | 39 min |
| Jul 20, 6:36 PM CDT | Severe Thunderstorm Warning | FSD | Buena Vista | 39 min |
| Jul 20, 6:58 PM CDT | Tornado Warning | FSD | Woodbury | 32 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.